Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 103, NWS Columbia, SC

July 7, 20164 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2016, 8:25 PM EDT for 4 counties in South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2016, 8:25 PM EDT (00:25 UTC)
Expired
Jul 7, 2016, 9:15 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 4:14 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2894 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2894 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:32 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 4:32 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
432 PM EDT THU JUL 7 2016

.SYNOPSIS...
A weak pressure trough will linger near the forecast area.
Aloft...troughing today will be replaced by ridging Friday and
Saturday. The upper troughing will help increase thunderstorm
coverage today with convection suppressed because of the upper
ridging Friday and Saturday. The ridging should also help make
temperatures a few degrees hotter Friday and Saturday compared to
Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...Convection has begun across the northern Midlands with
thunderstorms quickly becoming severe and producing damaging wind
gusts. Expect much of the convection to remain along and north of
CAE...however with numerous outflow boundaries being produced
there is potential for convection south of the CAE area as well.
With the potential Storm Prediction Center has issued a Severe
Thunderstorm Watch 349 for counties from the central Midlands
northward through 11PM.

Previous discussion...Upstream, remnants from a MCS over
Tennessee are moving into the southern Appalachians. The upper
level energy associated with the convective system will move
through the Carolinas late this afternoon/early evening with a
weaker shortwave moving through later this evening. At the
surface, lee side troughing will continue over the Piedmont.

Convective debris clouds which were present earlier this morning
and have delayed the rapid heating seen in previous days.
Overturning from yesterday's convection has also contributed to
the delayed destabilization. With skies mostly clear now due to a
mid-level cap, we will see more rapid diabatic heating. Expect highs
in the upper 90s to around 100 degrees. With dewpoint temperatures
in the lower 70s, heat indices will be near or just below the 110
degree heat advisory criteria. If CAE reaches 100 degrees again
today, it will be the fifth consecutive day at or above 100
degrees.

The environment supports organized, deep convection with deep
layer shear values from 20 to 25 kts and steep mid level lapse
rates. Mid-level lapse rates will range from 6 to 7 C/km with
highest values to the south. The limiting factor will be the
environmental overturning that occurred with yesterday's
convective system. Low level destabilization may be delayed long
enough to prevent an organized convective system from initiating.

Instability will be moderate to strong today. LI values will
range from -6 to -9 with a high probability of SBCAPE values above
2000 J/kg. Moisture is abundant with PWAT values around 2 inches.
Convergence along the lee-side trough will provide low level
forcing as shortwave energy promotes convective development. Hi-
res models have been favoring the northern half of the forecast
area for convective activity today. Indicating the possibility for
an organized convective system moving out of North Carolina into
the northern and central Midlands late this afternoon, into the
eastern FA by early this evening. The HRRR and hi-res models have
verified well over the past several days and are consistent with
each other today.

With instability increasing to the south and best upper support
to the north it seems plausible that the Midlands may be the most
likely to receive severe weather today in the FA. Timing, expect
thunderstorms to develop after 4 pm and continue through the
evening as they move eastward. The main threat from these storms
will be damaging winds due to the steep lapse rates, a shallow
inverted V, and 20 kt mean winds. The threat of large hail will be
limited due to more stability in the hail growth region and
unfavorable freezing levels.

Tonight, a weaker shortwave will move across the southern
Appalachians and into the forecast area. There may be additional
showers and thunderstorms which develop this evening. Although
the timing of the convection is not ideal for strong thunderstorms
given it will occur well after sunset. Plan on having at least
slight chance pops for much of tonight. Activity should be
diminished by Friday morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Latest GFS showing rising 500 mb heights on the backside of the
departing shortwave through the day Friday, which should help
suppress convection through Friday night. Raised pops just a bit
but still below 20 percent Friday into Friday night. Model
consensus guidance indicating max temps Friday afternoon around
100 degrees. Heat index values still appear to remain between 105
and 108, which is just below the 110 degree threshold for any heat
advisory. Overnight lows Friday night remain in the upper 70s to
around 80.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The thunderstorm chance should remain low Saturday because of
continued upper ridging. It will be very hot with the west flow
ahead of an approaching cold front and the upper ridging. Have
continue to forecast temperatures just above the guidance based on
the recent bias and this hot pattern. Expect heat index values
close to the heat advisory criteria of 110 Saturday through Monday.
The GFS display the front stalled close to the area Sunday
through Wednesday. Few changes to the forecasted temperatures
later in the extended period, but max temps tend to lower to more
normal values in the lower to middle 90s due to some erosion of
the upper ridge over the southeast. Only relief from the
afternoon heat may come in the way of isolated or scattered
diurnal convection each day.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected for a majority of the TAF period with
restrictions in convection possible this afternoon and evening.

Shortwave troughs will approach the area late this afternoon and
evening. Thunderstorms are most likely across the northern half of
the forecast area this afternoon including CAE/CUB. Thunderstorms
may be strong to severe and will have strong winds associated.
Another weaker shortwave will cross the area this evening. Showers
and a few thunderstorms will be possible through 06z however the
timing and coverage are uncertain at this time.

Expect SW/WSW winds this afternoon between 10 and 15 kts gusting
up to 25 kts at times. gusts will diminish overnight, however a 25
to 30 kt LLJ and possible convection will keep the low levels mixed
and keep winds up from 5 to 10 kts.

Fog is not expected early Friday morning with the LLJ in place
however convective debris clouds will linger into the morning in
some areas. Winds will be weaker Friday with the upper level
trough moving east of the area.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 7, 4:21 PM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT THU JUL 7 2016

GAZ040-063>065-077-SCZ018-025-030-035-036-041-082030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN-
BARNWELL-ORANGEBURG-BAMBERG-
421 PM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

AFTERNOON TEMPERATURES ONCE AGAIN CLIMBING INTO THE UPPER 90S TO
AROUND 100 DEGREES. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL
MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES
LATE THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION DURING THE AFTERNOON HOURS. STRONG GUSTY WINDS...SOME
SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTERNOON TEMPERATURES WILL BE AROUND 100 DEGREES ON FRIDAY. AS A
RESULT, CORRESPONDING HEAT INDEX VALUES WILL BE BETWEEN 105 AND
109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-026>029-031-037-038-082030-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON-
421 PM EDT THU JUL 7 2016

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AFTERNOON TEMPERATURES ONCE AGAIN CLIMBING INTO THE UPPER 90S TO
AROUND 100 DEGREES. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL
MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES
LATE THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION DURING THE AFTERNOON HOURS. STRONG GUSTY WINDS...SOME
SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTERNOON TEMPERATURES WILL BE AROUND 100 DEGREES ON FRIDAY. AS A
RESULT, CORRESPONDING HEAT INDEX VALUES WILL BE BETWEEN 105 AND
109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 7, 5:41 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     7 NW CAMDEN             34.34N 80.70W
07/07/2016  M43 MPH          KERSHAW            SC   OFFICIAL NWS OBS

            THE NWS OBSERVATIONAL SITE AT THE LAKE
            WATEREE DAM RECORDED A WIND GUST OF 43 MPH.
            .

&&

LCV
Local storm report, Jul 7, 6:04 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     3 SSW PATRICK           34.54N 80.07W
07/07/2016                   CHESTERFIELD       SC   911 CALL CENTER

            DISPATCH REPORTED TREES DOWN ALONG
            OUSLEYDALE ROAD.

&&

LCV
Local storm report, Jul 7, 6:17 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 NNE MCBEE             34.48N 80.25W
07/07/2016                   CHESTERFIELD       SC   UTILITY COMPANY

            POWER COMPANY REPORTED OUTAGES IN THE MCBEE
            AREA DUE TO DAMAGE TO POWER LINES FROM
            DOWNED TREES AND AND LIMBS. .

&&

LCV
Special weather statement, Jul 7, 7:23 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT THU JUL 7 2016

SCZ015-016-021-022-080000-
FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
723 PM EDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KERSHAW...
LANCASTER...WESTERN CHESTERFIELD AND FAIRFIELD COUNTIES...

AT 722 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LANCASTER TO NEAR RICHBURG TO 6 MILES WEST OF CHESTER
STATE PARK...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LANCASTER...WINNSBORO...KERSHAW...ELGIN...HEATH SPRINGS...IRWIN...
FISHING CREEK RESERVOIR...RIDGEWAY...LANCASTER MILL...
WINNSBORO MILLS AND BLACKSTOCK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL SOUTH CAROLINA.

LAT...LON 3488 8079 3482 8079 3482 8056 3457 8038
      3422 8110 3456 8143 3457 8141 3454 8088
      3465 8089 3470 8086 3483 8090
TIME...MOT...LOC 2322Z 300DEG 26KT 3472 8081 3465 8104 3470 8135
Local storm report, Jul 7, 8:06 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     7 SSW IRWIN             34.60N 80.88W
07/07/2016                   LANCASTER          SC   911 CALL CENTER

            DISPATCH REPORTED 3 TREES DOWN NEAR THE
            INTERSECTION OF HWY. 200 AND HWY. 97 NEAR
            GREAT FALLS. .

&&

LCV
Special weather statement, Jul 7, 8:09 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT THU JUL 7 2016

SCZ016-022-029-031-080100-
LEE-SUMTER-CHESTERFIELD-KERSHAW-
809 PM EDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN KERSHAW...
SOUTH CENTRAL CHESTERFIELD...NORTHWESTERN LEE AND NORTHWESTERN SUMTER
COUNTIES...

AT 809 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES EAST OF KERSHAW TO 9 MILES NORTHEAST OF
CAMDEN...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE...BETHUNE...REMBERT AND DALZELL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL SOUTH CAROLINA.

LAT...LON 3449 8004 3449 8005 3437 8029 3432 8024
      3437 8018 3434 8018 3402 8047 3419 8069
      3465 8026 3454 7999
TIME...MOT...LOC 0009Z 269DEG 41KT 3457 8043 3439 8052

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:09 PM EDTSpecial Weather StatementCAELee51 min
Jul 7, 8:18 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee42 min
Jul 7, 8:56 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland, Sumter64 min
Jul 7, 9:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry50 min
Jul 7, 9:56 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter34 min
Jul 7, 10:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland, Sumter45 min
Jul 7, 10:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda50 min
Jul 7, 10:37 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Newberry, Richland, Saluda38 min
Jul 7, 10:42 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more48 min
Jul 8, 12:43 PM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 1 more6 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.